Article Text

PDF
Acute polyradiculoneuropathy with renal failure: mind the anion gap
  1. M Alzouebi1,
  2. P G Sarrigiannis2,
  3. M Hadjivassiliou3
  1. 1
    Department of Medicine, Sheffield Teaching Hospitals NHS Trust, Sheffield, UK
  2. 2
    Department of Clinical Neurophysiology, Royal Hallamshire Hospital, Sheffield, UK
  3. 3
    Department of Neurology, Royal Hallamshire Hospital, Sheffield, UK
  1. Dr M Hadjivassiliou, Department of Neurology, Royal Hallamshire Hospital, Glossop Road, Sheffield S10 2JF, UK; m.hadjivassiliou{at}sheffield.ac.uk

Abstract

We describe a 47-year-old male who presented with acute renal failure and later developed bilateral facial weakness, complete ophthalmoplegia, flaccid tetraparesis and diminished sensation in the extremities. Renal biopsy and urine toxicology were consistent with ethylene glycol intoxication. Sequential neurophysiological examinations revealed sensory nerve axonal loss, proximal motor nerve conduction block and a proximodistal type of axonal degeneration. Seven months after ingestion, the patient improved and was able to walk unaided but with residual bilateral facial weakness and distal sensory loss.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Informed consent was obtained for publication of the case details described in this report.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.